Texas, 2016Flash Flooding and Heavy Rain in Texas, August 12, 2016
August 12, 2016 · NWS MAF · 4 events in 3 counties and zones
An upper level trough was over the Rocky Mountains, and an upper ridge was over the southern half of the country. A frontal boundary moved through the Permian Basin during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over the Rocky Mountains, and an upper ridge was over the southern half of the country. A frontal boundary moved through the Permian Basin during the afternoon hours. There was good moisture across the area, and winds were increasing in the upper atmosphere leading to more lift. These conditions contributed to flash flooding developing across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 11:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 12, 11:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1247 PM CDT FRI AUG 12 2016
.DISCUSSION...
See 18Z aviation discussion below.
&&
.AVIATION...
By early afternoon, a weak cold front extended from near Snyder
into the Davis Mountains with winds generally north to northeast
10 to 15 knots north of the front but remaining light southerly or
variable south of the front. The front has already passed through
CNM, HOB, INK and PEQ and is expected to slowly push through MAF
and FST this afternoon and tonight.
Thunderstorms are expected to significantly increase near the
frontal boundary this afternoon with periods of showers and
thunderstorms possible at area terminals through the overnight.
MVFR conditions due to low ceilings are expected to develop
generally after 06Z. Thunderstorms are expected to diminish by
12Z though low clouds will linger into the morning.
&&
.PREV DISCUSSION... /issued 626 AM CDT FRI AUG 12 2016/
DISCUSSION...
See 12Z aviation discussion below.
AVIATION...
Light southwest winds expected the next 6-9 hours. A cold front
will arrive after 18Z shifting winds from the northeast and
increasing storms across the area. Went with TS prevail generally
21-06Z even though storms will not be on station at all sites the
entire time. They will be in the area though and should affect the
sites on an intermittent basis during that time period. TS should
diminish after 06Z. VFR conditions through the period except
perhaps temporarily in the heavier storms.
Hennig
PREV DISCUSSION... /issued 318 AM CDT FRI AUG 12 2016/
DISCUSSION...
Upper trough passing over the Rockies has weakened the persistent
ridge extending across the southern half of the country. This
trough will bring cooler wx and a good chance of rain for the area.
High temps have been errattic due to cloud cover... scattered
rain... and cooler outflows. Today should be the last day for
awhile with highs in the upper 90s to lower 100s. Models show a
frontal boundary pushing through the Permian Basin between 00z and
06z... and through the rest of the CWA by 12z Saturday. After
spending most of the month with highs at or over 100 look for
several days with highs in the 80s into lower 90s.
Scattered thunderstorms developed yesterday over SE NM... Western
Permian Basin... and over the Davis Mtns stretching east across
Pecos County. The heaviest rain reported was over 1 inch at Batdraw
and over 2 inches of rain at the Chisos Basin. Most of the
overnight rain has dissipated and model qpf does not develop much
rain down south after 12z so will go ahead and cancel the portion of
the Flash Flood Watch in effect for the southern CWA. Still
looking at multiple day rain event... will leave the portion of
the Flash Flood Watch in effect along and north of the Pecos River
and move up start time to 18z. Watch in effect until 12z Sunday.
The best chance of rain today/tonight looks to be along the front
as it moves down into the Permian Basin and also over the Davis
Mtns. The heaviest rain expected overnight across the Northern
Permian Basin. Heavy rain area a little farther south on
Saturday pushing into the Trans Pecos Region. Rain will remain
likely through Sunday with lower pops continuing most of the
coming week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 86 67 86 / 70 60 40 40
Carlsbad 72 87 65 86 / 60 50 50 20
Dryden 78 94 71 90 / 40 40 60 60
Fort Stockton 72 86 65 85 / 60 60 70 60
Guadalupe Pass 65 78 61 75 / 50 50 50 30
Hobbs 68 83 62 83 / 70 50 30 20
Marfa 68 79 61 75 / 70 70 70 70
Midland Intl Airport 71 85 66 85 / 70 60 50 40
Odessa 73 86 67 84 / 70 60 50 40
Wink 74 86 66 85 / 60 60 50 40
&&
.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late Saturday night for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...Flash Flood Watch through Sunday morning for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
Pecos-Scurry-Upton-Ward-Winkler.
&&
99/99/05Hazardous weather outlook, Aug 12, 12:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT FRI AUG 12 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CDT FRI AUG 12 2016 /1232 PM MDT FRI AUG 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS
PECOS AREA THROUGH TONIGHT. A WEAK COLD FRONT WILL PUSH THROUGH
THE AREA THIS AFTERNOON AND TONIGHT BRINGING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL RESULT IN
THE THREAT OF FLASH FLOODING. STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLASH FLOOD WATCH WILL CONTINUE FOR THE PERMIAN BASIN AND TRANS
PECOS AREAS UNTIL 7 PM. THE THREAT OF HEAVY RAIN WILL SHIFT
SOUTHWARD THROUGH THE DAY WITH DRIER CONDITIONS PUSHING IN FROM
THE NORTH. IN ADDITION TO LOCALLY HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL LIGHTNING ARE POSSIBLE IN STRONGER THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Aug 12, 12:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI AUG 12 2016
TXZ058-075-121900-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
108 PM CDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS AND SOUTH CENTRAL
REEVES COUNTIES UNTIL 200 PM CDT...
AT 108 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SARAGOSA...OR 27 MILES SOUTHEAST OF TOYAH...MOVING NORTHWEST AT
15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...VERHALEN...
BALMORHEA STATE PARK AND SARAGOSA.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 207 AND 235.
LAT...LON 3120 10353 3099 10320 3073 10353 3081 10366
3095 10383
TIME...MOT...LOC 1808Z 127DEG 14KT 3096 10357
49Heavy Rain, Brewster
- When
- August 12, 1:00 PM CST to 2:00 PM CST
- Where
- Brewster County, 8 mi S of Alpine
- Reported by
- Trained Spotter
- Coordinates
- 30.254, -103.670
Heavy rain fell south of Alpine for around an hour. There was a total of 1.35 inches of rain.
Flash Flood, Midland
- When
- August 12, 1:31 PM CST to 2:30 PM CST
- Where
- Midland County, 0.97 mi NE of (Maf) Midland Intl to 0.96 mi NE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.938, -102.187
Heavy rain fell across Midland County and produced flash flooding about eight miles southwest of the City of Midland. There was six inches of water running over the Business 20 service road. No damage was reported.
Flash Flood, Midland
- When
- August 12, 2:11 PM CST to 3:10 PM CST
- Where
- Midland County, 1.93 mi S of Midland to 1.98 mi SSE of Midland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.972, -102.079
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There was six inches of water running over the intersection of the Interstate 20 service road and Rankin Highway. No damage was reported.
Flash Flood, Gaines
- When
- August 12, 6:00 PM CST to 8:00 PM CST
- Where
- Gaines County, 0.36 mi E of Seminole to 1.11 mi SSE of Seminole
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -102.644
Heavy rain fell across Gaines County and produced flash flooding in Seminole. There was a high water rescue on the east side of Seminole. U.S. Highway 180 was closed due to high water. The cost of damage is a very rough estimate.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650424, 650450, 650461, 650473.